Saturday, July 16, 2005

The psychopath in unit C

I have got a problem with the psychopath in unit C.

I am not alone in this, of course. The other kids in unit C have a problem, too. Their problem is that he is beating the crap out of them. According to him, he knocks heads together, kidney punches, throttles and elbows them in the head. Their problem with him is significant. Of course, nobody ever ever ever mentions the violence to the guards, so this is all underneath the radar.

My problem is he wants me to stop him.

See, he's in here for armed somethingother, or possibly grevious bodily whatsitsname. He's almost eighteen, and he's got a fairly substantial sentence - five months in the juvenile system, then the remaining three years or so in either the adult system or home detention. I am not a lawyer, but my suspicion is that the possibility of home detention is very slight - but stranger things have happened.

For the first few months he was content to keep his head down, but now he's "arcing up". He's getting more and more violent, and he wants some kind of medication that can make him less angry, or make it so that if he is angry, he doesn't react in the same violent way. The nurse wants me to see him and see if there's anything he can do that can stop either his anger or his violence.

I did see him. It was a fairly odd meeting. He has no psychotic symptoms - no voices in his head, no thoughts that are not his. While depression can manifest as anger in young males, he does not have any of the other symptoms of depression. He sleeps like a lamb and wakes fully refreshed. His appetite is good and he has neither gained nor lost weight while he has been here. He has energy and motivation (as much as anyone here). He denies any inappropriate feelings of sadness, anxiety or fear. Particularly, he feels no guilt.

I don't like to diagnose paediatric psychiatric problems myself but I suspect he is well on the way to an anti-social personality disorder. *

ASPD includes what in the old days we used to call psychopaths: people who don't feel bad when they cause others pain, but instead get a "rush" (he describes this quite clearly). But he's worried that his increasing violence will reflect badly on the parole board who are meeting in the next few months, and that rather than getting home detention he will be sent to the adult prison. So he wants me to give him something that will stop him getting that angry.

This is actually a difficult problem. Anger isn't a disease, it may not even be the symptom of a disease, there are no anti-angrys like there are anti-psychotics or anti-virals. There is stuff that will completely bomb you out, but I don't know that that's helpful either. There's something called quetiapine (don't know what they market it as in the US, over here it's called Seroquel), it's an antipsychotic with "unique calmative properties". They use it a lot in the prisons, where it meets with the approval of both prisoners and staff. But I suspect that it meets with this approval because the staff would rather look after zombified prisoners, and the prisoners would rather zombie their days away than be fully aware of their situation.

Then again, what about the other kids? The nurse will have a word to the security staff, but other than two months of solitary, there is no feasible way this guy can be kept from assaulting the other kids. He's bigger and older and nastier than most. So do I give him what he wants for their sake? There is some evidence that the stuff really works.

And as well as the whole parole board thing - do I want this guy on home detention? Do I think going to the adult system will make him a better person? - which thank God is out of my hands, there is also the question of diagnosis. If I put someone on a free antipsychotic, that free anti-psychotic won't last forever. It almost diagnoses him as psychotic, which he most definitely is not. What about next time he holds up a Chicken Treat with a shotgun: can he say it was because he was psychotic? What am I saying to him about his behaviour by saying there is a medication that can "fix" it - am I saying he's sick or not, in control of his mind or not?

There's a doctor in the western suburbs here who is legendarily bad. Ex-patients, many of them in the prison system, say how he sees people in the waiting room: walks around with a script pad, writing out more valium, more dexamphetamines, more codeine. Each "patient consultation", of course, is charged to Medicare, which probably means at least thirty dollars for one minute's work. By any meaningful definition, that guy has left medicine behind. But he'd
know what to do in this circumstance, while I've been tossing up this "should I or shouldn't I" thing for a week now, and I don't know I'm a lot further forward.

John

*Link doens't work. I'm still learning all this.

7 Comments:

Anonymous Camilla said...

Link worked fine for me.

There's a sort of dreadful inevitability about that story, which is a horrible feeling to have. I don't have any of that kind of training, but even if I did I'm not sure I'd know what to do either.

12:15 AM  
Blogger Chade said...

Just think, Do yo want a potentially violent individual unleashed upon society. Some human individulal sare flawed sociologically. There is little Redemption (which is probably not what you want to hear) and as such require to be placed aside from the general population.
Sometimes, you can't win. But a lost battle doesn't mean you've lost the war.

1:19 AM  
Blogger Foilwoman said...

The link worked fine. Regarding your conflict, isn't your actual duty to the patients you are treating . . . the young man himself and also the other young people whose bruises etc. you are tending after he creates them? What are the rules regarding parole in Australia? I'm not sure why you can't medicate him, say it controls the behavior, but not the underlying condition, which is that of a psychopath. Jail the guy. Who presents evidence that this young man should be jailed or released?

10:44 AM  
Blogger Benedict 16th said...

Just think a few centuries ago he would be off on the Crusades or the Battle of Hastings or a Jihad. Or maybe a contemporary version of Rollerball, you could stick him and his mates in a house say on the Gold Coast and televise the results?

5:35 PM  
Blogger Foilwoman said...

Your holiness, you are correct. We should do what societies have always done with men under age 30 who are unmarriageable due to a surfeit of testosterone, an extra Y chromosome, a lack of a conscience, a tendency toward violence, a general lack of empathy, too much energy, or any combination of the preceding. We should send him to war. As a U.S. citizen, I'm proud to say that we have already got one ready and waiting. Except that's drawing all these angry young men from the Muslim World on their own Jihad. But I'm sure the U.S. Army or CIA has a prison he could help run. Send me his specs and I'll call our local recruiting office. I hear they have trouble filling their quotas.

5:37 AM  
Anonymous Seroquel Side Effects said...

My name is Kim Collar and i would like to show you my personal experience with Seroquel.

I am 40 years old. Have been on Seroquel for 9 months now. I would love to know how people sleep after having huge insomnia before seroquel as it is the most potent sleep inducer known to mankind.

I have experienced some of these side effects-
lack of motivation, extreme depression, headaches, hypotension, increased pulse, dizziness, weight gain, dry mouth, constipation, personality change, puffy gums, no interest in activities other than sleeping.

I hope this information will be useful to others,
Kim Collar

7:48 PM  
Anonymous seroquel said...

I have found Seroquel to be an excellent option for individuals like myself who may have formed an addiction to the regularly prescribed sleep medicines. I have suffered with insomnia for over 30 years. On this medicine, I have experienced sleep without morning grogginess; however there have been severe muscle jerks of my legs - more severe than my regular restless leg syndrome which I have already been diagnosed. This side effect is why the medication is not rated at a higher level. But I would rather have the muscle jerks of my legs than to go through the drug detox process again.

9:02 PM  

Post a Comment

<< Home